Drought, Briscoe
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Briscoe forecast zone
- Crop damage
- $26 million
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
S. were alleviated by late August over the west Texas South Plains region.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The long-term drought conditions that began in late 2005 over much of the Southern Plains of the U.S. were alleviated by late August over the west Texas South Plains region. Extreme (D3) drought conditions were observed during the first few weeks of August over the extreme southeastern Texas Panhandle and the northern Rolling Plains. Severe (D2) drought conditions encompassed areas along and east of the Interstate 27 corridor north of Lubbock, then westward toward the southwestern South Plains during early August. Rainfall over the extreme southwestern panhandle and the northwestern South Plains in late July helped to reduce the impact of drought there by early August.A series of widespread rainfall events commenced during the second half of the month, with localized instances of flash flooding observed. These events quickly brought year-to-date rainfall totals up to approximately 85% of climatological averages. By the end of August, severe (D2) drought conditions were restricted to the eastern and southern Rolling Plains. Local farmers and agricultural officials, however, continued to report losses through mid August. Estimates indicated that an additional 200,000 acres of cotton were lost, or deemed to have low yield potential, as a result of the drought. This after 98% of the dryland cotton crops area-wide failed to emerge in previous months. In addition, many area ranchers continued to sell cattle pre-maturely due to drought-related hardships. The lack of rain during the growing season resulted in poor hay crops. This caused the price of hay to exceed $130 per ton; up from only $80 per ton one year ago. Ranchers have had difficulty affording hay to feed the cattle, thus many head of cattle have been sold at very early ages resulting in lower selling prices.The impact of the ongoing long-term drought on the local economy in 2006 through the month of August was an estimated $221 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 2:19 PM CST, 9 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 319 PM CDT MON JUL 31 2006 .SHORT TERM... SOUTH PLAINS CONTINUES TO BE SANDWICHED BETWEEN AND STRONG SURFACE TROUGH EXTENDING FROM SOUTHEAST COLORADO TO EASTERN NEW MEXICO AND HIGH PRESSURE OVER THE GULF COAST STATES. THE LOW LEVEL FLOW AROUND THE TWO SYSTEMS HAS KEPT A STEADY FLOW OF LOW LEVEL MOISTURE INTO THE REGION. TX TECH MESONET SITES REPORTING DEWPOINTS IN THE UPPER 50S TO LOWER 60S AREAWIDE THIS AFTERNOON. THE HIGHER DEWPOINTS HAVE KEPT CRITICAL FIRE WEATHER ELEMENTS AT BAY. STAGNANT UPPER LOW/SHEAR AXIS CONTINUES OVER CENTRAL NEW MEXICO PER ENHANCED WATER VAPOR LOOP. WEAK IMPULSES OF ENERGY WILL ROUND THE BASE OF THE UPPER LOW AND PIVOT INTO WESTERN SECTIONS OVER THE REMAINDER OF THIS AFTERNOON AND EVENING. VORTICITY LOBES ASSOCIATED WITH THE WEAK IMPULSES COMBINED WITH CONVERGENCE ALONG THE PRESSURE TROUGH WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME SOUTHWEST PANHANDLE AND WESTERN SOUTH PLAINS THROUGH THIS EVENING. A FEW OF THE STORMS COULD BE STRONG WITH WIND GUSTS THE MAIN THREAT. PRECIPITABLE WATERS PER 12Z RAOBS WERE IN THE 1.50 INCH RANGE SO A FEW HEAVY DOWNPOURS WILL BE POSSIBLE...MAINLY WEST. LOW LEVEL JET PROGGED TO INCREASE TONIGHT SO HAVE RAISED OVERNIGHT MIN TEMPS A FEW DEGREES...ESPECIALLY OVER THE ROLLING PLAINS WHERE BETTER MOISTURE WILL FOCUS. MIXING WILL CAUSE BREEZY CONDITIONS MOST SECTION TOMORROW WITH HOT TEMPERATURE LIKELY ONCE AGAIN. SCATTERED AFTERNOON AND EVENING STORMS A POSSIBILITY AS CONVERGENCE INCREASES ALONG THE PRESSURE TROUGH AND SHEAR AXIS TO THE NORTH AND WEST. KW .LONG TERM... BASIC PATTERN THROUGH EXTENDED PERIOD IS FOR A MID/UPPER LEVEL RIDGE TO EXTEND EASTWARD FROM THE ROCKIES INTO THE SOUTHEAST CONUS...A TROF ALONG THE WEST COAST AND NEAR ZONAL FLOW ACROSS THE NORTHERN TIER OF THE U.S. THE UPPER LOW CURRENTLY OVER NORTHERN NEW MEXICO TO CONTINUE TO BE SHEARED OUT AS IT MOVES INTO WESTERN KANSAS BY TUESDAY. A WEAK SHEAR AXIS TO REMAIN OVER EASTERN NEW MEXICO...ON WESTERN PERIPHERY OF THE RIDGE THROUGH THE END OF THE WEEK. WILL THUS CONTINUE SLIGHT CHANCE POPS ACROSS NORTHWEST ZONES FOR TUESDAY NIGHT. WEAK COLD FRONT TO MOVE INTO THE PANHANDLES WEDNESDAY...MOVING THROUGH THE SOUTH PLAINS WEDNESDAY NIGHT. FRONT EXPECTED TO STALL OVER THE PERMIAN BASIN ON THURSDAY BEFORE WASHING OUT. WILL CONTINUE CHANCE POPS WEDNESDAY AND WEDNESDAY NIGHT THEN TAPERING OFF ON THURSDAY. BY FRIDAY EXPECT MOST OF ACTIVITY TO BE NEAR THE NEW MEXICO STATE LINE WITH MAINLY ISOLATED CONVECTION TO THE EAST. BY THE WEEKEND UPPER LEVEL RIDGE IS EXPECTED TO BUILD FURTHER TO THE WEST... SHIFTING SHEAR AXIS INTO WESTERN AND CENTRAL NEW MEXICO WITH MOST OF THE PRECIPITATION BEING SHUNTED OFF TO OUR WEST. CANNOT RULE OUT POSSIBILITY OF ISOLATED SHOWERS MOVING INTO WESTERN ZONES OUT OF NEW MEXICO DURING THE EVENING AND NIGHT. WILL HOWEVER NOT MENTION IN ZONES ATTM. MAXIMUM TEMPERATURES TO DROP DOWN TO NEAR NORMAL FOR THURSDAY AND FRIDAY THEN CLIMB BACK ABOVE NORMAL FOR THE WEEKEND. NOT MUCH CHANGE FOR MINS WITH MID TO UPPER 60S OVER THE WEST AND LOWER TO MID 70S OFF THE CAPROCK. && .FIRE WEATHER... LOW LEVEL MOISTURE REMAINED HIGHER TODAY AS THE LOW LEVEL FLOW CONTINUED TO FETCH MOISTURE IN FROM THE SOUTH. RH AND 20 FOOT WIND VALUES HAVE REMAINED ABOVE CRITICAL LEVELS TODAY SO NOT ANTICIPATING MUCH OF A FIRE WEATHER THREAT THE REMAINDER OF THE EVENING. KW && .PRELIMINARY POINT TEMPS/POPS... FRIONA 69 93 67 91 / 30 20 20 30 TULIA 69 94 72 92 / 20 20 20 30 PLAINVIEW 71 93 70 94 / 20 10 10 30 LEVELLAND 68 93 70 95 / 20 10 20 30 LUBBOCK 74 95 72 96 / 20 10 10 30 BROWNFIELD 69 94 71 96 / 20 10 10 20 CHILDRESS 76 99 74 99 / 10 10 10 30 SPUR 75 98 74 97 / 10 10 10 20 ASPERMONT 78 100 76 100 / 10 10 0 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 17/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1150 PM CDT MON JUL 31 2006 TXZ021>044-011100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1150 PM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW..
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
838 PM CDT MON JUL 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 S BROWNFIELD 33.15N 102.27W
07/31/2006 M65 MPH TERRY TX MESONET
MEASURED BY THE WEST TEXAS MESONET
&&
GSThe national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525131, 5525132, 5525133, 5525134, 5525135, 5525136, 5525137, 5525138, 5525139, 5525140, 5525141, 5525142, 5525143, 5525144, 5525145, 5525146, 5525147, 5525148, 5525149.